zbMATH — the first resource for mathematics

Codimension one minimal foliations and the fundamental groups of leaves. (English) Zbl 1148.53017
The authors study codimension one, transversely orientable, real-analytic foliations of a paracompact manifold for which every leaf is dense. Under these conditions, they prove that the foliation is without holonomy if either (1) the fundamental group of every leaf is isomorphic to \({\mathbb Z}\) or (2) the 2nd homotopy group of the ambient manifold is zero and the fundamental group of every leaf is isomorphic to \({\mathbb Z}^k\) for some \(k \geq 0\). They remark that the assumption of real-analyticity is there solely to guarantee that there are no null homotopic closed transverse curves to the foliation. An example is given to show the necessity of the denseness of the leaves. They also construct an example of a foliation with nontrivial holonomy with diffeomorphic leaves.

53C12 Foliations (differential geometric aspects)
57R30 Foliations in differential topology; geometric theory
Full Text: DOI Numdam EuDML
[1] Cantwell, John; Conlon, Lawrence, Leaf prescriptions for closed \(3\)-manifolds, Trans. Amer. Math. Soc., 236, 239-261, (1978) · Zbl 0398.57009
[2] Cantwell, John; Conlon, Lawrence, Foliations: geometry and dynamics (Warsaw, 2000), Endsets of exceptional leaves; a theorem of G. duminy, 225-261, (2002), World Sci. Publ., River Edge, NJ · Zbl 1011.57009
[3] Epstein, D. B. A.; Millett, K. C.; Tischler, D., Leaves without holonomy, J. London Math. Soc. (2), 16, 3, 548-552, (1977) · Zbl 0381.57007
[4] Farrell, F. T.; Jones, L. E., The surgery \(L\)-groups of poly-(finite or cyclic) groups, Invent. Math., 91, 3, 559-586, (1988) · Zbl 0657.57015
[5] Haefliger, André, Structures feuilletées et cohomologie à valeur dans un faisceau de groupoïdes, Comment. Math. Helv., 32, 248-329, (1958) · Zbl 0085.17303
[6] Hirsch, M., Dynamical Systems, 468, A stable analytic foliation with only exceptional minimal sets, 9-10, (1975), Springer, Berlin, Heidelberg, New York · Zbl 0309.53053
[7] Kerékjártó, B., Vorlesungen uber Topologie, I, (1923), Springer, Berlin · JFM 49.0396.07
[8] Novikov, S. P., Topology of foliations, Trans. Mosc. Math. Soc., 14, 268-304, (1965) · Zbl 0247.57006
[9] Richards, I., On the classification of noncompact surfaces, Trans. Amer. Math. Soc., 106, 259-269, (1963) · Zbl 0156.22203
[10] Tischler, D., On fibering certain foliated manifolds over \(S^1,\) Topology, 9, 153-154, (1970) · Zbl 0177.52103
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.